Topical Steroid Withdrawal Symptoms

My name is Beryl Nielsen and I was born in 1953. Steroids came out in 1952, so I was on steroids as a baby for dermatitis. Over the years on and off I was prescribed Hydrcortisone, Dermovate, Aristocort, Diprosone, Synalar gel, Betnovate, Advantan fatty ointment, Advantan cream, Derm aid cream (over the counter), Celestone-M, Betamethasone,  and Hydrocortisone injection.

When the creams did not work anymore, I was prescribed Hydrocortisone tablets and Prednisone then Immunosuppressants –cyclosporine (used for heart transplant patients), Imuran (Chemotherapy) and Tacrolimus (Protopic).

Then I would be put back on the topicals and repeat this cycle over and over.

I went cold turkey for all steroids, drugs and creams in September 2015.

The symptoms of Topical Steroid Withdrawal are similar to any addiction, except that it takes much much longer to get through.

The skin goes bright red and burns like 3rd degree sunburn, then it cracks like mud flats, then it peels off continuously and it itches for the entire time. It then goes pale for a time before starting the whole cycle again, with the red, burning skin….

Every person that becomes addicted to topical corticosteroids has these exact same symptoms.

The redness covers ever increasing areas of your body till the only places not bright red and burning, are the nose ( head light sign of TSW) soles of the feet and palms of the hands (red sleeves sign of TSW).

Next we get chills and are unable to regulate our temperature. So we are shivering while wearing a coat on hot sunny days.

Most moisturisers make the redness worse, our hair and eyebrows fall out.

We suffer from insomnia and if we do get to sleep, we wake every two hours sweaty and itchy. Anywhere that our bodies touch makes a hot spot that sweats. We melt ice packs in record time. Our hair, skin and nails grow at an increased speed than that of the average person.

We are bed-ridden and lose weight. We lose around half a cup of skin nightly in our bed because our skin just keeps peeling and flaking off.

Then when the sweating stops the ooze starts. We swell up from thighs to toes and plasma oozes from our skin, which has a disgusting smell.

Then we start splitting behind our ears, on our eyelids, corners of the mouth, on fingers, toes, back of knees, inside elbows, soles of the feet and palms and tops of our hands.

Then the bright red flares, no longer burn. We are able to have some movement, so we are no longer bed-ridden.

Our eyes, necks, arms, elbows, thighs, knees, backs and hands, all get elephant skin, which is rubbery feeling, puffy skin that concertinas around where the skin used to be smooth. We still have the constant insatiable itch that never stops. The itch feels like being stabbed by a pin, as well as zingers, which are like being hit with a cattle prod, or electric shock.

These photos are from my TSW journey. The bottom right photo with my son, was taken in March 2020, at Russell Brand’s show in Sydney.

Dermatologists and GP’s in Australia and around the world will not accept the condition of Corticosteroid Addiction, so we are always prescribed more steroids. We are an ever increasing minority as not everyone will become addicted to steroids as it is partly due to a genetic predisposition which makes us susceptible.

There are several Topical Steroid Withdrawal face book sites with thousands of steroid addicted members.

  • ITSAN (7,713 Members),
  • TSW Australia (1,080),
  • TSW-Red Skin Support (14,317),
  • No Moisture Treatment-TSW (2,357),
  • Long term TSW Warriors (706),
  • NMT Healed Club (1,980),
  • TSA Caregivers Rock (3,300),
  • NMT Education Group (4,737) & more,

Those listed are the ones I’m a member of, except for Caregivers Rock, as that is mainly parents of kids going through withdrawal of addiction to steroid creams.

Topical steroid addiction has been published in medical journals since 1979, (Kligman & Frosh) yet doctors are still writing prescriptions for eight tubes and five repeats, with the only instruction being “ Apply sparingly to affected area, or apply as needed.”  Patients are never warned about any side effects and are given multiple repeats. Topical Steroids are available over the counter. There is a terrible precedent in India where teenagers have been applying over the counter topical steroids to their faces to lighten their skin. All the manufacturer’s information on Topical Steroids, which does not come with the tube, (it has to be researched to find), says to stop application after two weeks, unless advised by your health care professional. That loop-hole is what protects them form being sued.

Dr Belinda Sheary in Randwick, Sydney, has done several papers on the subject of topical corticosteroid addiction and the symptoms of topical corticosteroid withdrawal.

https://www.racgp.org.au/

https://journals.lww.com/dermatitis

https://pubmed.ncbi.nlm.nih.gov/30734047/

https://plasticsurgerykey.com/topical-corticosteroid-use-and-overuse-an-australian-perspect

I first found a name to the terrible symptoms I was experiencing on Google, by typing in “red burning skin, that cracks and peels off.” (eczema does not do that) I found Dr Marvin Rapaport, a Dermatologist from California, USA.

www.red-skin-syndrome.com   Dr Rapaport is also on You Tube, see video below.

In Japan, Dr Kenji Sato has Topical Steroid Withdrawal patients in hospital, doing his No Moisture Treatment with great success. NMT has caught on around the world. Steroid Addicts like me, did it from home following these instructions:

http://tokuko.chu.jp/tokukonoheya/2017/11/25/how-to-get-over-topical-steroid-withdrawal-asap/

In March 2019 after three and a half years of Topical Steroid Withdrawal, I started No Moisture Treatment.

After three months on Dr Kenji Sato’s No Moisture Treatment, all my symptoms stopped – including the itch!

Regards

Beryl Nielsen

Play Video